Low Carb Friends

Low Carb Friends (http://www.lowcarbfriends.com/bbs/)
-   Main Lowcarb Lobby (http://www.lowcarbfriends.com/bbs/main-lowcarb-lobby/)
-   -   Prescription medication caused weight gain (http://www.lowcarbfriends.com/bbs/main-lowcarb-lobby/802885-prescription-medication-caused-weight-gain.html)

Emily-D 04-26-2013 01:41 PM

Prescription medication caused weight gain
 
About a year and a half ago, I suddenly developed a severe sleeping problem. I would wake up after about 4 1/2 hours of sleep and was unable to get back to sleep. I tried large doses of melatonin along with just about every other remedy you've ever heard of, and nothing helped. The lack of sleep was really taking a toll on me.

I ended up going to my doctor. We tried several things, and none of them worked until Remeron. Unfortunately, even though I've stuck strictly to my eating plan, I've gained 18 pounds in a few months. I gained rapidly at first, then starting cutting the pills into smaller and smaller pieces, trying to find a balance between sleep and weight gain. I've finally decided that something has to change. My doctor has suggested I could try Rozerem, but thinks I should talk to a psychiatrist first, as it may be anxiety related. I called for an appointment, but the first available appointment is in June.

I'm wondering if I should try the Rozerem in the meantime, if my doctor agrees. I can't just stop the Remeron, because I go back to 4 1/2 hours sleep when I stop. I can't go back to severe sleep deprivation, but this is discouraging because it took me about a year to lose my last ten pounds, and now I've gained close to twenty.

solarpluvia 04-26-2013 11:09 PM

Surprising that a general practitioner (I assume) would prescrice Remeron. My psych doc only prescribes it after trying nearly everything else, including a couple of antipsychotics, because the side effects are so terrible. It is known to cause weight gain and massive sugar cravings in everyone. Anecdotally, I've heard of it being given to people with eating disorders to help them gain weight. Have you tried one of the tricyclics or Trazodone? They are at least as effective, and generally have fewer side effects. If it is anxiety, which it is for me and why I couldn't sleep, nothing beats a benzo. And they are not as scary as people think, really. If you stick to your dose, there is little chance of developing addiction. Probably TMI, but I'm on Xanax, which is the worst for that and for being hard to come off of for some people, but it works and I need the sleep. I expect to be on my tiny dose of it forever, so weaning off isn't likely to be an issue. I'm not even tempted to take more because I hate feeling drowsy all of the time.

Personally, Rozerem did nothing for me. Not even as much effect as magnesium.

June is a long time to wait, but take care of your mental health and sleep before worrying about weight loss. Keep on with the meds and the Atkins, even if you aren't losing weight you're still getting healthier. And do see a psychiatrist and keep trying different meds, it took me several years and over 20 different meds in various combinations but it was worth it. I started the Xanax last year after resisting trying it for a long time, but no other benzo worked and there wasn't much left to try.

Emily-D 04-27-2013 05:01 AM

Thanks for your response. Yes, I tried Trazodone. My doctor didn't warn me about the weight gain when I started Remeron, but he's not denying that it's responsible. It's amazing that I've stuck to Atkins all these months on Remeron, but I did, even as I kept gaining weight. I'm hoping that I'll be able to lose it again once I'm off it. I think I wouldn't mind the weight gain if I had been eating off-plan all this time, but I haven't. I've been very careful, and I told the doctor that I'm eating exactly the same way I was eating when I was losing weight.

solarpluvia 04-27-2013 12:41 PM

Wow, he didn't tell you? That's not good. When I tried it my pdoc cautioned me about how bad it could be and mentioned that other patients of hers who'd take it had literally eaten sugar out of the bag with a spoon, the sugar cravings were so bad. But I was at my biggest anyway and wasn't on it for very long. The Atkins has probably helped keep the sugar cravings at bay, even if the extra insulin response or whatever weird chemical change has caused weight gain for you. I gained about 30 pounds when I was on mood stabilizers that didn't come off for over 5 years, until I started LC. For future whatever, Zyprexa is another drug known to cause insulin resistance.

As you may have guessed, I've been on a lot of medications over the years. :rofl:

Emily-D 04-29-2013 07:40 PM

No, he didn't tell me. In fact when I first mentioned the weight gain, he said, "well, you know what to do to lose it." He didn't realize I was still eating that way.

Is there anything that has helped with insomnia without causing weight gain or other side effects?

I'm feeling pretty desperate tonight.

cfine 04-29-2013 10:32 PM

My DD has chronic insomnia. We tried many different things before finding a combo that works. She takes 4-5 tsp. of Calm magnesium along with 9mg melatonin. If I am having trouble sleeping I can take 2tsp with 9mg melatonin and it will knock me out quicker than a benzo.

Emily-D 04-30-2013 06:58 AM

Thanks, cfine. I took 10 mg of melatonin along with magnesium and a lot of other remedies, but nothing helped. Is Calm Magnesium made by Natural Vitality? I just looked it up online and that's what I found. I'm surprised there's a supplement I haven't tried, but I'm willing to give it a try, because it can't hurt.

solarpluvia 04-30-2013 03:53 PM

Some people have good luck with Natural Calm mag, but it didn't work for me. Didn't absorb it well enough and I hated the taste. I take KAL magnesium glycinate, which helps with muscle tension (very helpful!) but I don't think it has done anything for my insomnia. If it is as intractable as you say, the psychiatrist may help you find an underlying problem. Mine is caused by a combination of ADHD and anxiety, so treating those has led to better sleep. If Remeron is what helps, a psychiatrist might be able to help you find something else that works without the side effects. Even otherwise good general practitioners just don't have enough specialized knowledge of psychiatric meds. The last time I took a psych med given by a GP, she got the dosage wrong and I can't remember three days of my life.

I know weight gain is distressing, but the stress caused by lack of sleep will keep you for losing weight anyway, and you'll be miserable. Waiting is hard, but keeping priorities in order and doing what you need to do to function, as well as having everything all assembled (history, symptoms, meds past and current with descriptions of side effects) for when you do get to see the pdoc is the way to get through it.

Emily-D 05-01-2013 03:29 AM

At this point, the weight gain is causing me anxiety. I've gained so fast, so I really notice it.

cfine, did the natural calm magnesium work right away for you? I tried it last night, along with 10mg timed release melatonin, and got 4 1/2 hours of sleep.

nspeedracer 05-07-2013 05:33 PM

i use triazalom, a pretty strong benzo.


All times are GMT -7. The time now is 10:08 PM.